Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 479, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 2008, 10:04 AM CDT for Brown County, Rock County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2008, 10:04 AM CDT (15:04 UTC)
- Expired
- Sep 28, 2008, 10:26 AM CDT
- In force
- 22 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Brown County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 97 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 281504 SVRLBF NEC017-149-281545- /O.NEW.KLBF.SV.W.0479.080928T1504Z-080928T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1004 AM CDT SUN SEP 28 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BROWN COUNTY IN NORTH CENTRAL NEBRASKA... CENTRAL ROCK COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 1045 AM CDT * AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 19 MILES NORTHWEST OF TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...OR 9 MILES SOUTH OF AINSWORTH...AND MOVING EAST AT 22 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TWIN LAKES STATE WILDLIFE MANAGEMENT AREA BY 1045 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4244 9928 4220 9938 4236 9996 4253 9989 TIME...MOT...LOC 1504Z 286DEG 19KT 4242 9980 $$ TLK
1 follow-up statement
000 WWUS53 KLBF 281526 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1026 AM CDT SUN SEP 28 2008 NEC017-149-281533- /O.CAN.KLBF.SV.W.0479.000000T0000Z-080928T1545Z/ ROCK NE-BROWN NE- 1023 AM CDT SUN SEP 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN AND CENTRAL ROCK COUNTIES IS CANCELLED... AT 1024 AM CDT...THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS WHILE MOVING SOUTHEAST AT 20 MPH. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. THE THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST INTO WEST CENTRAL ROCK COUNTY AND BE CAPABLE OF PRODUCE PEA SIZE HAIL AND BRIEF HEAVY RAINFALL. LAT...LON 4244 9928 4220 9938 4236 9996 4253 9989 TIME...MOT...LOC 1523Z 286DEG 19KT 4239 9967 $$ TLK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:02 AM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Sep 28, 3:02 AM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 AM CDT SUN SEP 28 2008 .SYNOPSIS... AN UPR LVL S/W TROUGH IS PROGRESSING EAST ACROSS ALBERTA AND SASKATCHEWAN...AND IS EXPECTED TO DROP SOUTHEAST TOWARDS THE NORTHERN PLAINS BY SUNDAY AFTERNOON. A SFC COLD FRONT WILL ACCOMPANY THIS PROGRESSIVE WAVE...ENTERING THE WESTERN HALF OF NEBRASKA SUNDAY AFTERNOON. MEANWHILE...MODEST BOUNDARY LAYER MOISTURE /UPR 50S TO LWR 60S SFC DEWPOINTS/ RESIDE ALONG A DIFFUSE FRONTAL BOUNDARY POSITIONED FROM KS EAST INTO THE MID MS VALLEY REGION. THIS MOISTURE IS EXPECTED TO RETURN NORTH ACROSS THE CWA THIS MORNING. LOW LVL WAA IS INCREASING ACROSS NORTH CENTRAL NEB AS AN EML SPREADS EAST INTO THE REGION. ISOLATED SHOWERS HAVE BEGUN TO DEVELOP OVER SOUTHCENTRAL SD...WITH SIGNS OF ADDITIONAL DEVELOPMENT OVER CHERRY COUNTY. THIS ACTIVITY /POSSIBLY ACCOMPANIED BY THUNDER...GIVEN STEEPENING MID LVL LAPSE RATES/ WILL LIKELY AFFECT LOCATIONS EAST OF HIGHWAY 83 AND NORTH OF HIGHWAY 2 THROUGH SUNDAY MORNING. && .DISCUSSION... BY 00Z MONDAY...THE FRONTAL BOUNDARY IS EXPECTED TO BE POSITIONED FROM ROUGHLY KONL SOUTHWEST TOWARD KIML. MET APPEARS TO BE A FEW DEGREES TOO COOL OVER NORTH CENTRAL NEB /UPR 70S/...LIKELY DUE TO PERSISTENT BKN/OVC CLOUD COVER. INSTEAD...AN AXIS OF LOW TO MID 80S SHOULD BE CENTERED ALONG THE FRONT...WITH MID TO UPR 80S LIKELY OVER SOUTHWEST NEB. PREVIOUSLY MENTIONED SFC DEWPOINTS CURRENTLY POOLED OVER KS/MO WILL RETURN NORTH ALONG AND AHEAD OF THE SOUTHEASTWARD ADVANCING COLD FRONT. THIS MOISTURE...COMBINED WITH STEEP MID LVL LAPSE RATES WILL RESULT IN SUFFICIENT CAPE FOR THUNDERSTORM DEVELOPMENT ALONG THE FRONT...WITH GREATEST COVERAGE OVER THE NORTHEASTERN QUARTER OF THE CWA. A WELL MIXED PBL NOSING NORTHEAST OUT OF SOUTHWEST NEB MAY ALSO AID IN ISOLATED HIGH BASED STORM DEVELOPMENT AS FAR SOUTHWEST AS KIML...THUS ADDED LOW POPS TO THIS REGION. UPR LVL FORCING DOES NOT APPEAR TO BE PARTICULARLY STRONG...GIVEN THE UPR WAVE REMAINS WELL NORTH OF THE REGION. HOWEVER...SEVERAL WEAK IMPULSES /INCLUDING A LEAD WAVE CURRENTLY OBSERVED OVER THE NORTHERN HIGH PLAINS PER WV IMAGERY/ ARE FCST TO ROTATE SOUTHEAST AROUND THE PRIMARY UPR LVL TROUGH...AND BRUSH NORTH CENTRAL NEB DURING THE LATE AFTERNOON. BECAUSE THE STRONGEST MID/UPR LVL FLOW WILL REMAIN NORTH OF THE CWA...AND SFC FLOW APPEARS TO VEER TO THE SOUTH/SOUTHWEST...LOW AND DEEP LAYER VERTICAL WIND SHEAR WILL NOT BE PARTICULARLY STRONG AS STORMS INITIATE...WHICH WILL PROBABLY FAVOR A MULTICELL CONVECTIVE MODE. HOWEVER...30 KT OF 0-6 KM SHEAR COMBINED WITH THE STEEP MID LVL LAPSE RATE ENVIRONMENT MAY FAVOR LARGE HAIL. IN ADDITION...THE DEEPLY MIXED PBL NOSING NORTHEAST ALONG THE FRONT COULD ALSO ENHANCE THE DAMAGING WIND GUST POTENTIAL. EXAMINATION OF THE 305 K ISENTROPIC SFC AND SREF CALIBRATED THUNDER PROBABILITIES SUGGEST THAT SUNDAY NIGHT CONVECTION SHOULD MOVE SOUTH/SOUTHEAST OF NORTH CENTRAL NEB BY 06Z MONDAY...AND THEN BEGIN TO EXIT THE SOUTHERN HALF OF THE CWA BY 12Z MONDAY. THEN...AS THE UPR LVL TROUGH DIVES SOUTHEAST TOWARDS THE GRT LAKES REGION...HIGH PRESSURE CENTERED OVER THE NORTHERN PLAINS SAGS SOUTH INTO THE CENTRAL PLAINS DURING THE AFTERNOON. DRY LOW LVL NORTHERLY FLOW WILL CHARACTERIZE THE EASTER HALF OF THE CWA...WITH HIGHS AROUND 70...AND MID 70S OVER OUR WESTERN COUNTIES. LOW TEMPERATURES MONDAY NIGHT ARE EXPECTED TO BE CLOSE TO NORMAL /AROUND 40/. LITTLE CHANGE AT THE SFC IS NOTED GOING INTO TUESDAY...WITH AN AXIS OF HIGH PRESSURE LOCATED NORTH TO SOUTH OVER THE PLAINS. THIS AGAIN FAVORS COOLEST DAYTIME HIGHS /LOW 70S/ EAST OF HIGHWAY 83...AND MID 70S OVER THE WEST. MODELS CONTINUE TO SHOW A S/W TROUGH DIGGING SOUTHEAST INTO THE EASTERN CONUS ON TUESDAY AND WEDNESDAY...WITH A HIGH AMPLITUDE RIDGE BUILDING OVER THE WESTERN HALF OF THE COUNTRY. THESE FEATURES SLOWLY SLIDE EAST BY THE UPCOMING WEEKEND AS ANOTHER TROUGH PROGRESSES TOWARD THE PAC NW. THE GENERAL IMPLICATIONS OF THIS PATTERN /NORTHWESTERLY FLOW ALOFT/ WILL FAVOR DRY CONDITIONS THROUGH THE REMAINDER OF THE WEEK. AT THE SFC...HIGH PRESSURE IS FCST TO DRIFT EAST OF THE REGION BY WEDNESDAY...WITH WEAK LEE SIDE TROUGHING TAKING PLACE TO THE WEST. THIS SETUP APPEARS TO FAVOR SLIGHTLY WARMER DAYTIME HIGHS...THUS ADJUSTED TEMPERATURES UPWARD A FEW DEGREES /MID 70S OVER THE WEST AND LOW 70S IN THE EAST/. SLIGHTLY ABOVE NORMAL TEMPERATURES CONTINUE INTO THURSDAY...AS SOUTH/SOUTHEAST LOW LVL FLOW PERSISTS. && .AVIATION... A WEAK COLD FRONT WILL MOVE THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN IMPACTS TO THE KLBF AND KVTN TERMINALS DURING THIS TIME PERIOD WILL BE A WIND SHIFT FROM THE SOUTH TO THE NORTHEAST...ACCOMPANYING PASSAGE OF THE FRONT. FRONTAL TIMING WILL RANGE FROM 18 TO 21Z FOR KVTN AND 21 TO 00Z FOR KLBF. SCATTERED TO BROKEN CLOUDINESS IS POSSIBLE THIS AFTERNOON AND EVENING WITH CEILINGS AT OR ABOVE 5000 FEET. THUNDERSTORMS ARE POSSIBLE IN THE VICINITY OF KVTN FROM 21Z TO 03Z THIS AFTERNOON...WITH THE GREATEST COVERAGE IN THUNDERSTORMS...EXPECTED EAST OF THE KVTN AND KLBF TERMINALS. GIVEN THE EXPECTED LIMITED COVERAGE OF THUNDERSTORMS...WILL FORGO MENTION OF THEM IN THE 12Z TAF ISSUANCE ATTM. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && GARNER/CLB
Hazardous weather outlook, Sep 28, 10:01 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1001 AM CDT SUN SEP 28 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-291015- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1001 AM CDT SUN SEP 28 2008 /901 AM MDT SUN SEP 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL PUSH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA TODAY THAT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS EAST OF A LINE FROM MERRIMAN TO IMPERIAL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS THE FRONT MOVES SOUTHEAST AND ENCOUNTERS STRONGER INSTABILITY AND INCREASED MOISTURE. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM BUTTE IN BOYD COUNTY...TO THEDFORD IN THOMAS COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY AND MOOREFIELD IN FRONTIER COUNTY. THE PRIMARY THREAT WILL BE LARGE HAIL AS STORMS DEVELOP AND MOVE ACROSS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AFTER SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KECK
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 6:06 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 20 min |
| Sep 28, 6:11 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Rock | 49 min |
| Sep 28, 6:18 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha, Rock | 42 min |
| Sep 28, 6:39 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 51 min |
| Sep 28, 6:48 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Rock | 42 min |
| Sep 28, 6:50 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.